Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 44, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2000, 9:08 PM CDT for Union County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2000, 9:08 PM CDT (02:08 UTC)
- Expired
- May 17, 2000, 9:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180209 SVRFSD SDC127-180245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 908 PM CDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 945 PM CDT * AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL DIXON COUNTY...OR ABOUT 7 MILES NORTHWEST OF PONCA...MOVING NORTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JUNCTION CITY AROUND 940 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 17, 3:20 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT WED MAY 17 2000 MAIN CONCERN FOR TONIGHT IS THREAT OF HEAVY RAIN OVER CENTRAL AND SOUTHERN CWA AS ERN CO STORM SYSTEM MOVES OUT INTO THE PLAINS. TIGHTLY WOUND SYSTEM STILL SITTING OVER NERN CO ON WATER VAPOR IMAGERY...WITH WATER VAPOR/SURFACE OBS CLEARLY SHOWING PRONOUNCED DRYLINE INTO WRN KS. WARM FRONT EXTENDS NORTHEAST FROM LOW...INTO NWRN IA...JUST NORTH OF KSUX AND KSLB AS OF 19Z. MODELS FAIRLY SIMILAR IN MOVING SURFACE SYSTEM EAST ALONG NE-KS BRDR...WHILE BRINGING UPPER LOW INTO ERN NEBRASKA BY 18/12Z. CWA IN PRIME DIFLUENCE AREA AHEAD OF LOW OVERNIGHT...WITH INCREASING PCPTBL WATER VALUES TO NEAR 1.5 INCHES THIS EVENING. MODELS DIFFER SLIGHTLY ON EXACT PLACEMENT OF HIGHEST QPF...BUT SEEMS MOST LIKELY AREA WOULD BE BETWEEN KFSD AND KSUX...JUST NORTH OF CURRENT LOCATION OF WARM FRONT. PUT MENTION OF HEAVY RAIN POSSIBLE GENERALLY ALONG AND SOUTH OF I-90. ALSO STILL A CHANCE FOR SEVERE STORMS TO DEVELOP NEAR AND SOUTH OF WARM FRONT...MAINLY OVER FAR SOUTHERN IA COUNTIES AROUND KSUX. LATEST LAPS ANALYSIS SHOWING CAPES GENERALLY FROM 3000-3500 J/KG AROUND KSUX. WINDS COULD BE BORDERLINE FOR ADVISORY OVER WESTERN CWA...ESP THIS EVENING...BUT 20Z OBS SHOWING WINDS HOLDING JUST BELOW CRITERIA SO WILL HOLD OFF FOR NOW. COORD WITH ABR. SYSTEM PULLS EAST INTO SRN IA/NRN MO THURSDAY...WITH COOL NLY-NELY WRAP-AROUND FLOW OVER CWA. RAIN AND WINDS SHOULD DIMINISH FROM WEST TO EAST...FOLLOWED BY CLEARING THURSDAY NIGHT. IN THE EXTENDED...AM A LITTLE UNCERTAIN ABOUT PCPN CHANCES SATURDAY WITH WEAK FRONT MOVING THROUGH...BUT WILL KEEP US DRY FOR NOW. .FSD...NONE HAMEN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:29 PM CDT | Flash Flood Warning | FSD | Union | 1 min |
| May 18, 12:07 AM CDT | Flash Flood Warning | FSD | Union | 53 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.